Back to Ask the Diabetes Team Ask the Diabetes Team

From Glastonbury, Connecticut, USA:

My 21 year old boyfriend has type 1 diabetes, and we've been having trouble with sexual intercourse. There are moments when he can't have orgasms any more, and its like it shuts off. He is really depressed and doesn't want to talk about it so I am really concerned. Why is this happening? What should we do?


I am glad you are talking about it for him. It is known that men with diabetes can have difficulty with erections and orgasms. The reason for this is that the nerves that are involved with the sexual experience are involved with diabetes. The nerves are responsible for allowing the chambers within the penis to fill with blood and allow an erection. There are additional issues if your partner is also on other medications as some medications can also cause difficulties with erections and orgasms.

Viagra and other similar medications work by bypassing the nerves and directly opening up the chambers of the penis so as to allow erections. There is some evidence that orgasmic potential may be increased, but this is less clear. I would suggest you and your boyfriend contact his physician to talk about this.


Original posting 30 May 2003
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.